Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 286, NWS Nashville, TN

July 19, 20125 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 19, 2012, 8:51 PM CDT for 5 counties in Tennessee. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 8:51 PM CDT (01:51 UTC)
Expired
Jul 19, 2012, 9:45 PM CDT
In force
54 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Overton County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 9:40 PM CDTTSTM WND DMGLafayette, TNTREE BLOWN DOWN IN LAFAYETTE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 7:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2853 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS54 KOHX 200151
SVROHX
TNC027-087-111-133-159-200245-
/O.NEW.KOHX.SV.W.0286.120720T0151Z-120720T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
851 PM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN SMITH COUNTY IN MIDDLE TENNESSEE...
  CLAY COUNTY IN MIDDLE TENNESSEE...
  JACKSON COUNTY IN MIDDLE TENNESSEE...
  MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 945 PM CDT

* AT 849 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR GAMALIEL...MOVING SOUTHEAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED BOILING SPRINGS...
  CELINA...
  GAINESBORO...
  LIVINGSTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3654 8528 3640 8512 3624 8576 3625 8578
      3623 8578 3663 8620 3662 8527
TIME...MOT...LOC 0152Z 311DEG 27KT 3661 8584

$$

TB12
3 follow-up statements
758 
WWUS54 KOHX 200201
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
901 PM CDT THU JUL 19 2012

TNC027-087-111-133-159-200245-
/O.CON.KOHX.SV.W.0286.000000T0000Z-120720T0245Z/
OVERTON TN-SMITH TN-CLAY TN-JACKSON TN-MACON TN-
901 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MACON...
JACKSON...CLAY...NORTHEASTERN SMITH AND NORTHERN OVERTON COUNTIES
UNTIL 945 PM CDT...

AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM IS PRODUCING VERY STRONG WINDS LEADING THE HEAVY 
RAIN AND HAIL BY ABOUT 10 MINUTES. THE STRONGEST WINDS ARE LOCATED 
ALONG A LINE FROM LAFAYETTE...TO RED BOILING SPRINGS...TO FAR 
WESTERN CLAY COUNTY.

LOCATIONS IMPACTED INCLUDE...
  CELINA...GAINESBORO AND LIVINGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3654 8528 3640 8512 3624 8576 3625 8578
      3623 8578 3663 8620 3662 8527
TIME...MOT...LOC 0158Z 311DEG 27KT 3658 8580

$$

TB12
605 
WWUS54 KOHX 200216
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
916 PM CDT THU JUL 19 2012

TNC027-087-111-133-159-200245-
/O.CON.KOHX.SV.W.0286.000000T0000Z-120720T0245Z/
OVERTON TN-SMITH TN-CLAY TN-JACKSON TN-MACON TN-
916 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MACON...
JACKSON...CLAY...NORTHEASTERN SMITH AND NORTHERN OVERTON COUNTIES
UNTIL 945 PM CDT...

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THE LINE OF DAMAGING WINDS WAS LOCATED FROM LAFAYETTE...TO 
RED BOILING SPRINGS...TO 7 MILES WEST OF CELINA...WHILE THE HEAVY 
RAIN...DANGEROUS LIGHTNING...AND HAIL WAS CROSSING THE KENTUCKY AND 
TENNESSEE BORDER IN MACON COUNTY. THIS STORMS IS MOVING SOUTHEAST AT 
30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  CELINA...GAINESBORO AND LIVINGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3654 8528 3640 8512 3624 8576 3625 8578
      3623 8578 3663 8620 3662 8527
TIME...MOT...LOC 0213Z 311DEG 27KT 3651 8570

$$

TB12
062 
WWUS54 KOHX 200237
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
937 PM CDT THU JUL 19 2012

TNC027-087-111-133-159-200245-
/O.CON.KOHX.SV.W.0286.000000T0000Z-120720T0245Z/
OVERTON TN-SMITH TN-CLAY TN-JACKSON TN-MACON TN-
937 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MACON...
JACKSON...CLAY...NORTHEASTERN SMITH AND NORTHERN OVERTON COUNTIES
UNTIL 945 PM CDT...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS LINE OF THUNDERSTORM WINDS WAS LOCATED 6 MILES WEST OF 
GAINESBORO...TO THE GAINESBORO AND CLAY COUNTY LINE. MOVING 
SOUTHEAST AT 30 MPH. QUARTER SIZED HAIL MAY ALSO ACCOMPANY THESE 
DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  LIVINGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3654 8528 3640 8512 3624 8576 3625 8578
      3623 8578 3663 8620 3662 8527
TIME...MOT...LOC 0235Z 311DEG 27KT 3640 8554

$$

TB12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:21 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 5:21 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
521 PM CDT THU JUL 19 2012

.UPDATE...ADDED AVIATION SECTION FOR 00Z TAF'S.

&&

.AVIATION...BNA/CKV/CSV...COLD FRONT CURRENTLY STRETCHED ALONG THE
OHIO VALLEY IS EXPECTED TO GATHER STEAM AND PUSH INTO MIDDLE
TENNESSEE DURING THE EVENING AND OVERNIGHT. ATMOSPHERE ACROSS THE
MID STATE THIS AFTERNOON IS EXTREMELY MOIST AND UNSTABLE, SO AT
LEAST SCATTERED CONVECTION CAN BE EXPECTED DURING THE EVENING AND
POSSIBLY EVEN PAST MIDNIGHT. WILL HANDLE THIS WITH TEMPO GROUPS IN
THE TAF'S, WITH SIGNIFICANTLY LESS CHANCE OF PRECIPITATION IN
THE POST-FRONTAL ENVIRONMENT TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT THU JUL 19 2012/

DISCUSSION...

SUBSIDENCE HAS APPARENTLY WON THE BATTLE TODAY WITH SINKING AIR
ALOFT SUPPRESSING THE CUMULUS FIELD ACROSS MIDDLE TENNESSEE AND
PREVENTING ANY SHOWER AND THUNDERSTORM DEVELOPMENT. THE MOSTLY
CLEAR SKIES HAVE ALLOWED TEMPERATURES TO SOAR INTO THE MID 80S TO
MID 90S...AND WITH MOISTURE POOLING ACROSS OUR AREA SOUTH OF THE
COLD FRONT TO OUR NORTH...DEWPOINTS HAVE CLIMBED INTO THE LOW TO
UPPER 70S. UNFORTUNATELY THIS COMBINATION MEANS HEAT INDEX VALUES
HAVE CLIMBED TO NEAR OR ABOVE HEAT ADVISORY CRITERIA ACROSS THE
NORTHWEST HALF OF THE CWA AS EARLIER FEARED WITH CKV AND BNA BOTH
AT 106 ATTM. HOWEVER...SHORT TIME SPAN OF THESE HIGH HI VALUES
ALONG WITH CRITERIA NOT EXPECTED TO BE MET TOMORROW NEGATES ANY
ISSUANCE OF AN ADVISORY AT THIS TIME.

MAIN ISSUES FOR THE FORECAST REVOLVE AROUND POPS FOR TONIGHT AND
TOMORROW WITH COLD FRONT PUSHING SOUTHWARD. LATEST LOCAL WRF AND
HRRR RUNS INDICATE CURRENT PREFRONTAL ACTIVITY DEVELOPING ALONG
THE OHIO RIVER WILL ORGANIZE INTO A SEMI-LINE AND PUSH INTO THE
NORTHERN CWA THIS EVENING BEFORE WEAKENING OVERNIGHT. ADDITIONAL
ACTIVITY MAY POP UP TO THE SOUTH AND EAST OF THE LINE AS WELL.
WITH THIS THINKING AND COORDINATION WITH SURROUNDING WFOS...HAVE
ADJUSTED POPS TO LIKELY ACROSS THE NORTHERN HALF TONIGHT WITH
CHANCE POPS SOUTH. SOME OF THESE STORMS WILL LIKELY BE STRONG TO
POSSIBLE SEVERE DUE TO THE PREDICTED INSTABILITY LEVELS...WITH
DAMAGING WINDS THE MAIN THREAT. LOW TEMPERATURES WILL BE
DEPENDENT ON HOW MUCH PRECIP OCCURS AND WENT JUST UNDER LATEST
MOS GUIDANCE.

MODELS INDICATE CONVECTION WILL REJUVENATE AHEAD OF THE COLD FRONT
ACROSS THE CWA FRIDAY MORNING...WITH ACTIVITY PUSHING
SOUTHEASTWARD THROUGH THE AFTERNOON. WILL CONTINUE TREND OF LOW
POPS IN THE NORTHWEST AND LIKELY POPS IN THE SOUTHEAST. ONCE
AGAIN...SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN THREAT BEING DAMAGING WINDS...ESPECIALLY IN OUR SOUTHEASTERN
HALF. CLOUD COVER AND PRECIP WILL ALSO KEEP HIGHS LOWER THAN
TODAY IN THE 80S TO NEAR 90. MUCH DRIER AIR IN THE MID AND UPPER
LEVELS WILL FILTER INTO THE MID STATE BEHIND THE FRONT...WITH
SLIGHTLY COOLER TEMPS AND DEWPOINTS AND DRY CONDITIONS ANTICIPATED
FOR SATURDAY INTO SUNDAY.

12Z GFS/ECMWF KEEP H5 RIDGE AXIS CENTERED FROM THE PLAINS STATES
INTO THE CENTRAL GULF COAST NEXT WEEK...WITH MIDDLE TENNESSEE IN
NORTHWEST FLOW ALOFT ON THE EAST SIDE OF THE RIDGE. WITH MOISTURE
LEVELS ALSO INCREASING BY MONDAY...LOW PRECIP CHANCES WILL RETURN
TO THE FORECAST FOR EARLY TO MID NEXT WEEK. 500MB HEIGHTS WILL BE
MUCH HIGHER THAN WE HAVE SEEN THIS PAST WEEK...SO ONLY ISOLATED TO
WIDELY SCATTERED CONVECTION IS ANTICIPATED. TEMPERATURES WILL ALSO
BE ON A WARMING TREND WITH HIGHS REACHING BACK INTO THE MID TO
UPPER 90S BY THE END OF THE FORECAST PERIOD...AND HEAT ADVISORY
CONDITIONS ARE POSSIBLE AGAIN BY THEN AS WELL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Jul 19, 3:57 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT THU JUL 19 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-202100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
357 PM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE OHIO RIVER AND MOVE INTO MIDDLE TENNESSEE THIS EVENING AND
TONIGHT. SOME STORMS WILL BE STRONG TO SEVERE WITH HEAVY RAIN AND
GUSTY TO DAMAGING WINDS. SOME LOCALIZED FLOODING WILL ALSO BE
POSSIBLE WITH THE HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TN ON FRIDAY. DAMAGING WINDS AND ISOLATED LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...LOCALIZED FLOODING
WILL BE POSSIBLE WITH THE HEAVIER DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

55

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:55 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson35 min
Jul 19, 8:27 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner33 min
Jul 19, 8:56 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner34 min
Jul 19, 9:00 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner, Wilson15 min
Jul 19, 9:23 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson37 min
Jul 19, 9:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Sumner, Wilson31 min
Jul 19, 9:36 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson24 min
Jul 19, 9:46 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett, Smith29 min
Jul 19, 9:57 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson33 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart45 min
Jul 19, 10:01 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Rutherford, Sumner, Williamson and 1 more29 min
Jul 19, 10:14 PM CDTSpecial Weather StatementOHXFentress, Jackson, Overton, Putnam46 min
Jul 19, 10:29 PM CDTSpecial Weather StatementOHXDavidson, Smith, Williamson, Wilson31 min
Jul 19, 10:41 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson19 min
Jul 19, 10:59 PM CDTSpecial Weather StatementOHXCannon, Cumberland, DeKalb, Putnam, Rutherford, White and 1 more31 min
Jul 19, 11:18 PM CDTSpecial Weather StatementOHXStewart27 min
Jul 19, 11:36 PM CDTSpecial Weather StatementOHXRobertson, Sumner24 min
Jul 20, 12:20 AM CDTSpecial Weather StatementOHXMontgomery40 min
Jul 20, 12:26 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson49 min
Jul 20, 12:41 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery34 min
Jul 20, 1:32 AM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson, Wilson3 hr
Jul 20, 2:56 AM CDTAreal Flood AdvisoryOHXDickson, Hickman, Maury, Williamson3 hr
Jul 20, 3:57 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson2 hr
Jul 20, 7:01 AM CDTRiver Flood AdvisoryOHXBedford9 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.